Ocular manifestations and systemic drugs
Systemic medications may directly impact the homeostasis of the cornea
Published: Wednesday, September 25, 2019
[caption id="attachment_16643" align="alignleft" width="1024"] Mohamed Elalfy[/caption] Corneal changes secondary to systemic medications may affect all layers of the cornea, so it is critical that patients receiving particular medications should be closely monitored to avoid long-term complications associated with ocular toxicity, according to Mohamed Elalfy MD, FRCopth. Speaking at the 10th EuCornea Congress, Dr Elalfy noted that systemic medications may reach the cornea via the tear film, aqueous humour and limbal vasculature and directly impact the homeostasis of the cornea. “Homeostasis maintains a healthy state of the cornea and ocular surface with constant adjustment of biochemical and physiological pathways. It allows the maintenance and regulation of the tissue stability needed to function properly,” he said. In dry eye disease (DED), for instance, the homeostasis of the tear film is disrupted leading to ocular surface inflammation and damage. Certain systemic drugs are known to potentially cause DED, said Dr Elalfy. “It is surprising to note that among the top 100 selling systemic drugs in the United States, 22 are known to cause dry eye. This is why a history of systemic medication is paramount in managing dry eye disease patients,” he said. Rigorous ophthalmic care is also required in acute and long-term management of Steven Johnson syndrome and toxic epidermal necrolysis (TEN), advised Dr Elalfy.